Massive Propranolol Overdose

A 35 year old male presented with massive (over 1500mg) propranolol overdose on a background of depression and anxiety. He called for help and was found alert and cardiovascularly stable by paramedics at 50 minutes post ingestion. By 80 minutes his conscious level had fallen to a Glasgow Coma Score of 11 and he had become hypotensive. He started fitting en route to hospital and lost cardiac output as he arrived at hospital. The initial cardiac arrest rhythm was broad complex slow pulseless electrical activity. After a prolonged resuscitation attempt he regained spontaneous cardiac output but never achieved cardiovascular stability and sadly died later that evening.

He was resuscitated according to standard resuscitation algorithms. In addition, several specific therapies were given in line with Toxbase recommendations1: Glucagon was administered as a 10mg slow bolus followed by a 100-150 mcg/kg/hr infusion. Insulin (actrapid) was given as a 60 unit bolus followed by a 1-2 unit/kg/hr infusion along with a glucose bolus of 0.5 g/kg followed by an infusion of 0.5 g/kg/hr. Intralipid was delivered as a bolus (100 ml 20%) followed by an infusion. Atropine 3mg was given and the adrenaline boluses were changed to an infusion at 10 mg/hr.

Cardiac arrest remained refractory until a 100 ml bolus of 8.4% Sodium Bicarbonate was administered prompting almost instantaneous restoration of circulation.

The circulation remained unstable with a broad complex bradycardia resistant to transcutaneous pacing. High dose adrenaline infusion, high dose euglycaemic insulin therapy and glucagon infusion were continued. Transvenous pacing was also ineffective and the patient sadly deteriorated into a refractory cardiac arrest from which he did not recover.

The patient regained his cardiac output when the sodium bicarbonate bolus was given. The temporal association between these two events was profound and led me to question why this therapy sits so far down the toxbase treatment algorithm.1

This case summary aims to answer: 

  1. What works in Propranolol overdose? 
  2. What doesn’t really work? 
  3. Which order should I give things?

Read More »

Advertisements

The Role of Capnography during Cardiac Arrest

 A 68 year-old gentleman was admitted to the Emergency Department in cardiac arrest. He had complained of sudden onset upper abdominal pain to his wife immediately prior to a collapse, and bystander cardiopulmonary resuscitation (CPR) was commenced whilst emergency services were called. He had a background of ischaemic heart disease, insulin-dependent diabetes, peripheral vascular disease and hypertension.

On arrival, the Paramedic crew found him to be in ventricular fibrillation was the predominant rhythm. Despite appropriate advanced life support with defibrillation and administration of adrenaline and amiodarone over multiple cycles. His airway was supported with an I-Gel supraglottic airway device, and he was transferred to hospital urgently.

Ischaemic heart disease is the leading cause of death in the world, and sudden cardiac arrest is responsible for more than 60% of adult deaths from coronary heart disease. Early and effective CPR, early defibrillation and physiological support post-resuscitation form the chain of survival [1].

Assessment of the patient’s airway on arrival in the Emergency Department revealed evidence of vomit in the pharynx, and endotracheal intubation was performed. Vomitus was aspirated from his endotracheal tube, indicating pulmonary aspiration either at the time of collapse or during the resuscitation attempts. Sidestream capnography was connected to a self-inflating bag administering high-concentration oxygen. The initial capnography indicated a flattened end tidal carbon dioxide (EtCO2) trace with a highest partial pressure of 1.5 kPa. Chest auscultation was performed and air entry was confirmed as being equal bilaterally.

Chest compressions continued uninterrupted and by this stage the overall resuscitation attempt had been ongoing for 45 minutes. The rhythm had changed to pulseless electrical activity, and despite effective CPR, administration of adrenaline and fluids, there was no return of spontaneous circulation (ROSC). Blood gas analysis revealed a severe metabolic acidosis (pH 6.8, lactate 15.2 mmol/L) and by this stage the highest EtCO2 recorded was 0.9 kPa. Following discussion with the team, and on the grounds of futility, the resuscitation attempt was abandoned.

What is the role of capnography in cardiac arrest?

Read More »

Thrombolysis in Pulmonary Embolism

An elderly female was admitted under the care of the orthopaedic team with a 2 week history of decreased mobility due to right knee pain. She had a past medical history of chronic atrial fibrillation, treated with amiodarone, and asthma which was well controlled on salbutamol inhalers. She was not on warfarin. Bony injury was ruled out clinically and radiologically and she was treated with simple analgesia. Whilst on the ward, she deteriorated acutely after complaining of shortness of breath. A cardiac arrest call was put out.

On arrival of the cardiac arrest team, she had a cardiac output. On examination, she was hypotensive (BP 70/50 mmHg) with a heart rate of 55 bpm. She was markedly cyanosed with a respiratory rate of 30 breaths per minute with oxygen saturation of 75% on high flow oxygen through a reservoir bag. Her Glasgow Coma Score was 7 (E1V2M4). There was no evidence of calf swelling or tenderness. Arterial blood gas analysis revealed marked type 1 respiratory failure – pH 7.2, pO2 5.4kPa, pCO2 7.8kPa, HCO3 19mmol/l and lactate 4mmol/l .

She was rapidly intubated, and resuscitated with a total of four litres of crystalloids and colloids. Invasive blood pressure monitoring was established. A clinical diagnosis of acute pulmonary embolus was made. She remained unstable despite resuscitation, requiring frequent boluses of vasopressors and adrenaline thus being too unstable to be transferred for a CT pulmonary angiogram. A bedside echocardiogram showed a markedly dilated right heart with elevated right heart pressures. There was paradoxical movement of the interventricular septum. Left ventricular function was also slightly impaired.

It was decided to thrombolyse the patient. As alteplase was being readied, the patient arrested. The initial rhythm was pulseless electrical activity with a rate of 40 beats per minute. She was resuscitated as per Advanced Life Support (ALS) guidelines and received adrenaline and atropine intravenously. After two cycles of cardio-pulmonary resuscitation (CPR) and the administration of thrombolysis, she regained cardiac output but remained hypotensive and hypoxic. An adrenaline infusion was commenced through a peripheral line. Despite this, she arrested six further times with increasing inotropic support requirement. After two hours from the initial cardiac arrest call, the decision was made to stop resuscitation.

Post-mortem results confirmed the presence of a large pulmonary embolus as well as bilateral deep venous thromboses (DVTs).

What is the evidence for the use of thrombolysis in pulmonary embolism?Read More »